Alert archive / Idaho / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 49, NWS Pocatello, ID

July 4, 2004Fremont County, Jefferson County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 4, 2004, 4:40 PM MDT for Fremont County, Jefferson County, Idaho. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 4:40 PM MDT (22:40 UTC)
Expired
Jul 4, 2004, 5:15 PM MDT
In force
35 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Fremont County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 109 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.7 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 042240
SVRPIH
IDC043-051-042315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
439 PM MDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN FREMONT COUNTY IN IDAHO
  NORTH CENTRAL JEFFERSON COUNTY IN IDAHO

* UNTIL 515 PM MDT

* AT 435 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HAMER...OR ABOUT 13 MILES NORTHEAST OF TERRETON...AND MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHWEST OF EGIN BY 515 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4402 11232 4385 11225 4392 11178 4414 11186

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:20 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 4, 3:20 PM MDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
320 PM MDT SUN JUL 4 2004

.DISCUSSION...
REMNANTS OF SURFACE FRONT SHIFTING SOUTH FROM SODA SPRINGS TO MALTA
LINE WITH ISOLATED THUNDERSTORMS DEVELOPING OVER IT. FRONT SHOULD
SLIP SOUTH OF STATE NEXT TWO HOURS. H3 80KT JET CORE PROPAGATING
FROM WASHINGTON STATE OVER CENTRAL IDAHO THROUGH MONDAY MORNING.
WATER VAPOR IMAGERY SHOWS FAIRLY SIGNIFICANT VORTICITY MAX OVER
SOUTHERN BRITISH COLUMBIA THAT WILL SLIDE ROUGHLY THROUGH ISLAND
PARK AREA BY MONDAY MORNING. THE JET WILL BRING IN SOME DRYING AND
SUBSIDENCE THROUGH THE AFTERNOON WITH BEST EFFECTS FELT SOUTH OF A
LINE FROM SUN VALLEY TO BLACKFOOT. LIMITED SCOURING OF VALLEY
MOISTURE EXPECTED LATE THIS AFTERNOON AS SURFACE LOW PRESSURE
DEVELOPS OVER CENTRAL MOUNTAINS FROM INFLUENCE OF UPPER JET. THIS
SHOULD TIGHTEN SURFACE PRESSURE GRADIENT AND INCREASE WINDS FROM THE
EASTERN MAGIC VALLEY INTO THE LOWER SNAKE PLAIN. STRENGTH OF WINDS
SHOULD BE 10 TO 20 MPH WITH GUSTS TO 25 MPH...DECREASING TO 5 TO 15
MPH AS EVENING 4TH OF JULY FESTIVITIES APPROACH.

SURFACE LOW THAT FORMS OVER CENTRAL MOUNTAINS PER MESOETA COULD SLIP
INTO THE UPPER VALLEY WITH NORTHERLY H7 WINDS ALOFT FORCING WEAK
CONVERGENCE AROUND ARCO TO IDAHO FALLS. THAT ADDS ANOTHER DIMENSION
TO RISK OF EVENING THUNDERSTORMS. HOPEFULLY THE UPPER LEVEL SUPPORT
SHOULD MOVE FAR ENOUGH EAST BY THEN.

FLAT SHORT WAVE RIDGE BUILDS IN ON MONDAY AND TUESDAY FOR A MOSTLY
DRY FORECAST. SOME INSTABILITY LINGERS IN ISLAND PARK AREA. WITH
RESPECT TO LOW PRESSURE SYSTEM MOVING INTO SOUTHERN BRITISH COLUMBIA
THURSDAY...GFS STILL KEEP MOST MOISTURE NORTH OF FORECAST AREA.
HOWEVER...TROUGH EXTENDS WELL SOUTH INTO CALIFORNIA AND FLOW PATTERN
MAY BRING MINOR EMBEDDED DISTURBANCES UP FROM THE SOUTHWEST TO SET
OFF ISOLATED AFTERNOON THUNDERSTORMS.  OTHERWISE REST OF FORECAST
LOOKS ON TRACK.

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.
&&

SURVICK
Hazardous weather outlook, Jul 4, 6:10 AM MDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
610 AM MDT SUN JUL 04 2004

IDZ017>023-031-032-051200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
610 AM MDT SUN JUL 04 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS
AFTERNOON...AND CONTINUE INTO THE EVENING.  SMALL HAIL AND GUSTY
WINDS ARE POSSIBLE WITH SOME OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER CONDITIONS EXPECTED.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS. THIS WOULD INCLUDE ALL HAIL...WIND AND HEAVY RAIN
REPORTS.  THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 4, 3:36 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
336 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             N SHELLEY               43.38N 112.12W
07/04/2004  0.88 INCH        BINGHAM            ID   TRAINED SPOTTER

            NICKEL-SIZE HAIL REPORTED FALLING AT 327 PM.

&&

GEW
Local storm report, Jul 4, 4:22 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
422 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             1 W SHELLEY             43.38N 112.14W
07/04/2004  0.75 INCH        BINGHAM            ID   TRAINED SPOTTER

            3/4 INCH HAIL REPORTED WEST OF SHELLEY, ID FALLING FROM
            326PM TO 341PM.

0354 PM     HAIL             1 E SHELLEY             43.38N 112.10W
07/04/2004  0.75 INCH        BINGHAM            ID   TRAINED SPOTTER

            3/4 INCH HAIL REPORTED EAST OF SHELLEY, ID FALLING FROM
            342PM TO 352PM

0354 PM     HAIL             2 N SHELLEY             43.41N 112.12W
07/04/2004  0.88 INCH        BINGHAM            ID   TRAINED SPOTTER

            7/8 INCH HAIL REPORTED AT SHELLEY, ID FALLING FROM 327PM
            TO 334PM AND COVERED GRASSY AREAS 3/4 TO 1 INCH DEEP AND
            FOLLOWED BY VERY HEAVY RAIN.

&&

GEW

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:03 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson42 min
Jul 4, 2:40 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville50 min
Jul 4, 3:09 PM MDTTornado WarningPIHBingham, Bonneville36 min
Jul 4, 5:39 PM MDTSevere Thunderstorm WarningPIHFremont36 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.